Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 52, NWS Dodge City, KS

May 28, 20234 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 28, 2023, 7:11 PM CDT for 4 counties in Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2023, 7:11 PM CDT (00:11 UTC)
Expired
May 28, 2023, 7:34 PM CDT
In force
23 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

Counties Grant County, KS, Haskell County, KS, Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 129 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
300 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1886 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

507 
WUUS53 KDDC 290011
SVRDDC
KSC067-081-175-189-290100-
/O.NEW.KDDC.SV.W.0052.230529T0011Z-230529T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
711 PM CDT Sun May 28 2023

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Western Seward County in southwestern Kansas...
  Southern Grant County in southwestern Kansas...
  Stevens County in southwestern Kansas...
  Southwestern Haskell County in southwestern Kansas...

* Until 800 PM CDT.

* At 711 PM CDT, severe thunderstorms were located along a line
  extending from near Moscow to near Hooker, moving east at 35 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Severe thunderstorms will be near...
  Moscow around 720 PM CDT.
  Cave around 730 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 10146 3745 10146 3742 10090 3700 10089
TIME...MOT...LOC 0011Z 280DEG 29KT 3737 10129 3690 10128 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

TURNER
2 follow-up statements
515 
WWUS53 KDDC 290024
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
724 PM CDT Sun May 28 2023

KSC067-081-175-189-290100-
/O.CON.KDDC.SV.W.0052.000000T0000Z-230529T0100Z/
Seward KS-Grant KS-Stevens KS-Haskell KS-
724 PM CDT Sun May 28 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WESTERN SEWARD...SOUTHERN GRANT...STEVENS AND SOUTHWESTERN
HASKELL COUNTIES...

At 723 PM CDT, severe thunderstorms were located along a line
extending from near Moscow to near Hooker, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe thunderstorms will remain over mainly rural areas of
western Seward, southern Grant, Stevens and southwestern Haskell
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 10146 3745 10146 3742 10090 3700 10089
TIME...MOT...LOC 0023Z 280DEG 29KT 3735 10118 3688 10117 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TURNER
737 
WWUS53 KDDC 290034
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
734 PM CDT Sun May 28 2023

KSC067-081-175-189-290043-
/O.CAN.KDDC.SV.W.0052.000000T0000Z-230529T0100Z/
Seward KS-Grant KS-Stevens KS-Haskell KS-
734 PM CDT Sun May 28 2023

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SEWARD...SOUTHERN
GRANT...STEVENS AND SOUTHWESTERN HASKELL COUNTIES IS CANCELLED...

The storms which prompted the warning has weakened below severe 
limits. Therefore, the warning has been cancelled.

LAT...LON 3700 10146 3745 10146 3742 10090 3700 10089
TIME...MOT...LOC 0032Z 280DEG 29KT 3734 10108 3687 10107 

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 4:28 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, May 28, 4:28 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
428 PM CDT Sun May 28 2023

...Updated Aviation...

.SHORT TERM...(This evening through Monday night)
Issued at 110 PM CDT Sun May 28 2023

The early afternoon water vapor loop and RAP analysis showed a mid
level trough axis extending from the Black Hills region of South
Dakota south-southeastward into western Kansas. In addition, there
was a small scale mesoscale convective vortex (MCV) lifting
northeast out of the Oklahoma Panhandle into adjacent southwest
Kansas. North and northwest of the MCV center was a fairly
persistent region of mid and high cloud cover, limiting insolation.
None of the models have a handle on this MCV and its cloud cover, as
numerous models have surface temperatures 18Z in the upper 70s to
lower 80s where it was 70 to 73 degrees. The models, especially
recent runs of the HRRR, were developing storms in far southwest
Kansas right where this cloud cover was limiting insolation, so
there is low confidence in placement of initial thunderstorm
activity given the unforecast MCV.

Instability was, however slowly developing immediately east of the
MCV's cloud influence, so it stands to reason that initial
convection will likely form along or just east of the Highway 83
corridor. This is the first area we will be monitoring as the
afternoon progresses. The second area is farther north into west
central and portions of northwest Kansas where surface-based
convergence was stronger along with an expanding region of surface-
based cumulus. Recent HRRR runs were developing fairly aggressive
storms along I-70 corridor and just north...from roughly Gove to
Hoxie to Hill City. Storms in this region may then form a mesoscale
convective system like the southern area with not much in between.
It is entirely possible, and perhaps likely, that a fairly large
area of our southwest Kansas region may not see much thunderstorm
activity at... perhaps including Dodge City, Jetmore, Scott city,
Dighton. All in all, the Period One (Tonight period) precipitation
forecast is rather low confidence for as soon in the future as it
is. Regardless, the core MCS activity will likely be east/southeast
of our DDC forecast area by as soon as 04Z or 05Z.

Monday will be a tranquil day following tonight's thunderstorm event
as a mid level ridge of high pressure develops from New Mexico into
Colorado with influence east into west central and southwest
Kansas.

.LONG TERM...(Tuesday through Sunday)
Issued at 205 PM CDT Sun May 28 2023

The latest global ensemble means from both the European (EPS) model
and the American/NCEP (GEFS) model continue to paint a wet pattern
for much of the Central and Southern High Plains, including
southwest Kansas. Both global ensemble systems show a similar "high
over low" 500mb height anomaly pattern with the significant positive
500mb height anomalies shifting slowly westward from southeastern
Canada mid to late this week...to Saskatchewan-Alberta in the 5-7
June time frame. This will favor continued perturbed southern branch
of the polar westerlies (with subtropical ties) well to the south
from Baja California across southern Arizona-New Mexico into the
Southern (and portions of Central) Plains.

The next big wave of widespread rainfall looks to be 1-4 June time
frame, where one or two significant thunderstorm cluster events
could bring much of our region 1 to 3 inches of additional rainfall.
It is during this date range that the major global models, including
their ensemble members, peg the Rockies and adjacent High Plains
with numerous rounds of thunderstorm activity as an upper low
develops across Las Vegas, NV region...and ever-so-slowly lifts
northeast out across the Four Corners region...almost stalling out
over western/southern Colorado as additional smaller vorticity
anomalies reinforce the larger scale gyre. This is an incredible
pattern that would yield very high rainfall totals over a 4-day
period should something like this pan out. There is run-to-run
consistency and model-to-model agreement on this highly anomalous
wet pattern continuing and even becoming enhanced in that 1-4 June
time frame. In addition, by then, we will also have a very large
"reservoir" of evapotranspiration potential given all the rain this
entire region has already seen so far...adding even more water vapor
into the boundary layer for additional storms/MCSs to work off of.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 428 PM CDT Sun May 28 2023

Outside of any convective influences, VFR will continue through
this TAF cycle, with varying amounts of mid layer cloud cover at
times. A weak flow, and weakly forced regime continues to limit
thunderstorm predictability significantly. At least isolated
convection will be at least near some of the airports for the next
several hours, necessitating a VCTS/CB mention . Some models
forecast much more organized thunderstorm complexes through
tonight; should these verify, TAF amendments would be required.
With the isolated disorganized state of current convection, opted
yet again to keep this TAF update largely dry. Elevated
south/southeast winds currently will subside by 02z Mon, then
trend light and variable through 12z Mon. After 15z Mon, south to
southeast winds of 10-20 kts will resume.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  83  59  87 /  50  10  20  10
GCK  57  83  58  87 /  60  10  10  10
EHA  55  83  58  87 /  50  10  10  10
LBL  57  83  59  87 /  60   0  20   0
HYS  59  85  60  87 /  50  10  30  10
P28  61  82  62  85 /  40  20  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Turner
Hazardous weather outlook, May 28, 2:42 AM CDT, 16 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
242 AM CDT Sun May 28 2023

KSZ030-031-043>046-061>066-074>081-084>090-290745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
242 AM CDT Sun May 28 2023 /142 AM MDT Sun May 28 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Tonight

Strong to severe storms are possible this afternoon and evening
mainly from the Colorado border to US 83 around Garden City to
Liberal. Main threat could be large hail up to golf ball size and
gusty winds to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Several rounds of storms will be possible during the week mainly
for areas along the Colorado border. Main threat could be some
localized flooding from the storms that produce heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation won't be needed.

In the hours before

Special weather statement, May 28, 5:50 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
550 PM CDT Sun May 28 2023

KSZ031-282330-
Ellis KS-
550 PM CDT Sun May 28 2023

...A strong thunderstorm will impact portions of central Ellis County
through 630 PM CDT...

At 550 PM CDT, Doppler radar was tracking a strong thunderstorm near
Antonino, moving north at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Munjor around 600 PM CDT.
  Hays and Toulon around 610 PM CDT.

Other locations in the path of this storm include Yocemento and
Catherine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3873 9928 3873 9943 3901 9949 3897 9915
TIME...MOT...LOC 2250Z 188DEG 16KT 3877 9937

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

FINCH
Special weather statement, May 28, 6:20 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Dodge City KS
620 PM CDT Sun May 28 2023

KSZ084-085-290000-
Stevens KS-Morton KS-
620 PM CDT Sun May 28 2023

...A strong thunderstorm will impact portions of eastern Morton and
western Stevens Counties through 700 PM CDT...

At 619 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rolla, moving southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Feterita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3699 10181 3704 10190 3739 10164 3739 10160
      3726 10123 3699 10142
TIME...MOT...LOC 2319Z 299DEG 24KT 3715 10164

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

TURNER
Local storm report, May 28, 6:27 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
627 PM CDT SUN MAY 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             1 SE RUSH CENTER        38.46N 99.30W
05/28/2023  E1.50 INCH       RUSH               KS   PUBLIC

            REPORTED AS PING PONG BALL SIZED HAIL.
            DELAYED REPORT FROM EARLIER. TIME ESTIMATED
            FROM MATCHED RADAR.

&&

MR
Local storm report, May 28, 6:40 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
640 PM CDT SUN MAY 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             3 WSW RUSH CENTER       38.45N 99.36W
05/28/2023  E1.75 INCH       RUSH               KS   PUBLIC

&&

MR
Local storm report, May 28, 6:50 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
650 PM CDT SUN MAY 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             HAYS                    38.88N 99.32W
05/28/2023  E0.88 INCH       ELLIS              KS   PUBLIC

            SHARED ON SOCIAL MEDIA.

&&

MR
Local storm report, May 28, 6:54 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
654 PM CDT SUN MAY 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             HAYS                    38.88N 99.32W
05/28/2023  E0.88 INCH       ELLIS              KS   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM HAYS.
            SHARED ON SOCIAL MEDIA.

&&

MR

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:19 AM CDTFlash Flood WarningDDCBarber3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.